Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 13, 2009, 11:27 PM EDT for Volusia County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2009, 11:27 PM EDT (03:27 UTC)
- Expired
- Apr 13, 2009, 11:50 PM EDT
- In force
- 23 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 134 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 11:30 PM EDT | TSTM WND GST 43 | Daytona Beach, FL | KDAB ASOS OBSERVATION REMARK PK WND 29037/0330 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 3.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 140327
SVRMLB
FLC127-140430-
/O.NEW.KMLB.SV.W.0007.090414T0327Z-090414T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1127 PM EDT MON APR 13 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN VOLUSIA COUNTY IN FLORIDA
* UNTIL 1230 AM EDT.
* AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF DAYTONA BEACH...OR 9 MILES NORTHEAST OF DE LEON
SPRINGS...AND MOVING NORTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PORT ORANGE...SOUTH DAYTONA...DAYTONA BEACH...HOLLY HILL... ORMOND
BEACH...WILBUR BY THE SEA AND ORMOND BY THE SEA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2932 8104 2929 8103 2925 8100 2915 8096
2911 8093 2904 8125 2926 8128 2927 8126
2927 8116 2936 8115 2941 8109
TIME...MOT...LOC 0326Z 241DEG 14KT 2921 8122
$$
KELLY1 follow-up statement
000
WWUS52 KMLB 140350
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1150 PM EDT MON APR 13 2009
FLC127-140359-
/O.CAN.KMLB.SV.W.0007.000000T0000Z-090414T0430Z/
VOLUSIA-
1150 PM EDT MON APR 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VOLUSIA COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD PUSHED OFFSHORE AND WAS NO LONGER A
THREAT TO LAND. AS A RESULT...THE WARNING HAS BEEN CANCELLED.
HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE
TO BE POSSIBLE.
LAT...LON 2932 8104 2929 8103 2925 8100 2915 8096
2911 8093 2904 8125 2926 8128 2927 8126
2927 8116 2936 8115 2941 8109
TIME...MOT...LOC 0349Z 241DEG 14KT 2925 8113
$$
KELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 9:49 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 13, 9:49 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
949 PM EDT MON APR 13 2009
...COLD FRONT WITH ASSOCIATED LINE OF STORMS TO SWEEP ACROSS EAST
CENTRAL FLORIDA ON TUE...
.DISCUSSION...
CURRENT/OVERNIGHT...CONVECTIVE ACTIVITY HAD A DIFFICULT TIME TRYING
TO INITIATE ACROSS EAST CENTRAL FLORIDA LATE THIS AFTERNOON &
EVENING DUE TO A STRONG MID-LEVEL CAP (WARMER AIR). A FEW ISOLD
SHORT-LIVED SHOWERS AND ONE STORM DID GET GOING ACROSS THE CENTRAL
PENINSULA ALONG THE EAST-WEST SEA BREEZE BOUNDARY COLLISION
BUT WITH LITTLE FAN-FARE. JUST NORTH OF OUR COVERAGE WARNING AREA
TONIGHT...ABOVE LAKE AND VOLUSIA COUNTIES...A TORNADO WATCH IS IN
EFFECT FOR NORTH-CENTRAL FLORIDA UNTIL (06Z) 2AM. TO THE NORTH AND
WEST A MASSIVE SQUALL LINE IS ONGOING FROM NORTH FLORIDA EXTENDING
SOUTHWEST INTO THE GOMEX. MODELS SHOW THIS ORGANIZED LINE ON THE
DOOR-STEPS OF LAKE AND VOLUSIA COUNTIES BY 12Z (8AM). AT THE RATE IT
IS MOVING NOW IT MAY VERY WELL REACH OUR NORTHERN FORECAST AREA WELL
BEFORE 12Z. DUE TO LOW CONFIDENCE WILL KEEP A CHANCE OF SHOWERS &
STORMS IN THE FORECAST OVERNIGHT ALONG AND NORTH OF THE I-4
CORRIDOR. A FEW STRONGER CELLS WILL HAVE THE ABILITY TO PUT DOWN
SMALL HAIL...CONTAIN GUSTY WINDS AS WELL AS FREQUENT LIGHTNING. DUE
TO THE CURRENT WIND PROFILES...HIGH LOW-LEVEL HELICITY...SOME STORMS
MAY HAVE TO BE WATCHED FOR ROTATION. SOUTHEASTERLY (BREEZY) WINDS
REMAIN GUSTY THIS EVENING...THOUGH ARE FORECAST TO FALL TO BETWEEN
10 AND 15 MPH IN MOST AREAS AFTER MIDNIGHT BECOMING MORE SOUTHERLY
BY SUNRISE. STILL EXPECT TO SEE STRONGER GUSTS THROUGH THE NIGHT.
LOWS TO REMAIN MILD IN THE UPPER 60S TO LOWER 70S.
TUE...(PREVIOUS)...PREFRONTAL SQUALL LINE POISED TO MOVE ACROSS EC
FL. MODELS STILL INDICATING LLJ WILL RACE QUICKLY ACROSS NC
PENINSULA DURING THE MORNING HOURS. LINE OF STORMS WILL BE
FAST-MOVING WITH POTENTIAL FOR STRONG TO LOCALLY DAMAGING
GUSTS...ESP FROM AROUND I-4 NORTHWARD. DID NOT PINPOINT TIMING IN
ZONES/GRIDS QUITE THAT CLOSE SINCE TIMING OF ARRIVAL OF THE LINE
COULD STILL SLOW DOWN A BIT. TEMPS IN THE SOUTH SHOULD BE ABLE TO
REACH 90 SOUTHERN SECTIONS AND BE LIMITED TO LOWER 80S NORTH DUE TO
ARRIVAL OF PRECIP.
&&
.AVIATION...SE WINDS 15 KT AND GUSTY WILL NOT FALL OFF TOO MUCH THE
REMAINDER OF THE NIGHT. GREATEST OPPORTUNITY TO SEE WDLY SCT
SHRA/ISOLD TSRA FROM KLEE-KSFB-KDAB NORTHWARD THRU SUNRISE WITH
TEMPO REDUCTIONS TO CIGS/VSBYS. SOME REDUCTIONS IN LOW STRATUS AS
SUNRISE APPROACHES TUE ELSEWHERE. LINE OF STORMS MAY PROGRESS SOUTH
THROUGH CENTRAL FLORIDA THROUGH THE MORNING/AFTERNOON. THREATS WOULD
INCLUDE SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.
&&
.MARINE...OVERNIGHT/TUE...SE FLOW TO VEER LATE OVERNIGHT TO MORE
S...THEN TO SW EARLY TUE. WINDS 20-25 KTS OFFSHORE WITH OCNL
STRONGER GUSTS AND 15-20 KTS NEAR SHORE WITH OCNL STRONGER GUSTS. A
SCA REMAINS FOR OFFSHORE WATERS THRU TONIGHT AND TUE. CAUTIONARY
STATEMENTS REMAIN IN EFFECT FOR NEAR SHORE WATERS...THOUGH WILL HAVE
TO REMAIN MONITORED FOR AN UPGRADE TO A SCA IF CONDITIONS WARRANT. A
POSSIBLE STRONG SQUALL LINE WILL APPROACH NORTHERN WATERS LATE
OVERNIGHT/EARLY TUE MORNING WORKING SOUTHEASTWARD THROUGH THE DAY.
AS THE STORMS MOVE OFF THE COAST GUSTY WINDS...SMALL HAIL...CLOUD TO
WATER LIGHTNING AND WATERSPOUTS (NORTH) WILL BE THE MAIN THREATS.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SEDLOCK/LASCODYHazardous weather outlook, Apr 13, 10:17 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1017 PM EDT MON APR 13 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-141100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1017 PM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...OVERNIGHT. ...A FEW STRONG STORMS POSSIBLE LATE OVERNIGHT NORTH OF THE I-4 CORRIDOR... ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS WILL MOVE EAST ACROSS NORTH CENTRAL FLORIDA OVERNIGHT. A FEW OF THESE STORMS MAY DEVELOP FURTHER SOUTHWARD AND MOVE ACROSS PORTIONS OF LAKE...VOLUSIA...SEMINOLE AND ORANGE COUNTIES. PRIMARY WEATHER HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND SMALL HAIL. DUE TO VERY GOOD LOW LEVEL SHEAR...A FEW STORMS MAY ROTATE...PROVIDING FOR A LOW THREAT FOR ISOLATED TORNADOES. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STORMS MOVING OFFSHORE THE VOLUSIA COUNTY COAST OVERNIGHT WILL BE CAPABLE OF PRODUCING WIND GUSTS EXCEEDING 34 KNOTS ACROSS THE HALIFAX RIVER AND INTRACOASTAL WATERS SOUTH TO MOSQUITO LAGOON AND THE NEARSHORE ATLANTIC WATERS. THERE WILL ALSO BE A LOW END THREAT FOR AN ISOLATED WATERSPOUT OVER COASTAL WATERS OFF OF VOLUSIA COUNTY. ...WIND AND SEA IMPACT... INCREASING WINDS AHEAD OF AN APPROACHING FRONT WILL PRODUCE WINDS OVER 20 KNOTS AND SEAS 7 FEET OR HIGHER OVER THE OFFSHORE WATERS. WINDS WILL INCREASE TO BETWEEN 15 AND 20 KNOTS ACROSS NEAR SHORE WATERS AND SMALL CRAFT SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED LIGHTNING STORMS ARE FORECAST ACROSS EAST CENTRAL FLORIDA ON TUESDAY. THE PRESENCE OF STRONG WINDS IN THE LOWER ATMOSPHERE ALONG WITH FORCING PRODUCED BY THE PASSING SURFACE FRONT WILL LEAD TO THE POTENTIAL OF DAMAGING WIND GUSTS FROM STRONG OR POSSIBLY SEVERE STORMS. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVERNIGHT AND SELF ACTIVATE IF A WARNING IS ISSUED IN YOUR AREA. SEDLOCK
In the hours before
Special weather statement, Apr 13, 11:04 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1104 PM EDT MON APR 13 2009 FLZ041-044-141-140345- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 1104 PM EDT MON APR 13 2009 ...STRONG THUNDERSTORMS AFFECTING LAKE AND VOLUSIA COUNTIES... AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 16 MILES NORTHWEST OF ORMOND BEACH TO LEESBURG...MOVING EAST TO NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE DAYTONA BEACH SPEEDWAY...DAYTONA BEACH INTL SPEEDWAY...DE BARY AND MID FLORIDA LAKES. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. 07
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:17 PM EDT | Special Marine Warning | MLB | 118 min | |
| Apr 14, 3:47 AM EDT | Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 16 hr |
| Apr 14, 5:25 AM EDT | Severe Thunderstorm Warning | MLB | Lake | 32 min |
| Apr 14, 9:17 AM EDT | Tornado Warning | MLB | Lake, Orange | 43 min |
| Apr 14, 9:51 AM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole, Volusia | 54 min |
| Apr 14, 10:15 AM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 14, 10:24 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Seminole, Volusia | 51 min |
| Apr 14, 10:29 AM EDT | Tornado Warning | MLB | Orange | 31 min |
| Apr 14, 10:53 AM EDT | Tornado Warning | MLB | Brevard | 37 min |
| Apr 14, 11:07 AM EDT | Tornado Warning | MLB | Brevard | 24 min |
| Apr 14, 12:27 PM EDT | Special Marine Warning | MLB | 63 min | |
| Apr 14, 1:30 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee, Saint Lucie | 45 min |
| Apr 14, 1:32 PM EDT | Tornado Warning | MLB | Okeechobee, Saint Lucie | 43 min |
| Apr 14, 1:50 PM EDT | Special Marine Warning | MLB | 43 min | |
| Apr 14, 2:13 PM EDT | Tornado Warning | MLB | Saint Lucie | 13 min |
| Apr 14, 2:45 PM EDT | Fire Weather Watch | MLB | Lake, Orange, Osceola, Seminole, Volusia | 13 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.